ABSTRACT: DEFINITION: Late adverse reactions (LAR) to contrast media (CM) are defined as reactions occurring 1 h to 1 week after exposure. NEED FOR REVIEW: In view of more prospective studies of LAR and new data about their pathophysiology, the Contrast Medium Safety Committee (CMSC) of the European Society of Urogenital Radiology (ESUR) reviewed the literature on LAR and updated their guidelines. CLINICAL FEATURES AND PATHOLOGY: LAR after CM include symptoms such as nausea, vomiting, headache, itching, skin rash, musculoskeletal pain, and fever. Skin reactions are well-documented LAR to CM with an incidence of approximately 2%-4% after nonionic monomers. LAR are commoner by a factor of three to four after nonionic dimers. The commonest skin reactions are maculopapular rashes, erythema and skin swelling. These reactions are T cell-mediated immune reactions, and the diagnosis may be confirmed using skin tests (patch or delayed reading intradermal). The main risk factors for LAR are a previous reaction to contrast medium, a history of allergy, and interleukin-2 treatment. Most skin reactions are mild or moderate and self-limiting. MANAGEMENT: Management is symptomatic and similar to the management of other drug-induced skin reactions. To reduce the risk of repeat reactions avoidance of the relevant CM and any cross-reacting agents identified by skin testing is recommended.
European Radiology 07/2011; 21(11):2305-10. · 3.22 Impact Factor